Study Examines Safety of Estrogen Continuation Before Penile Inversion Vaginoplasty
- Sexual Health Topics: Sexual Orientation & LGBTQIA+ Health
Estrogen Continuation and Venous Thromboembolism in Penile Inversion Vaginoplasty
Ian T. Nolan BM; Caleb Haley BS; Shane D. Morrison MD, MS; Christopher J. Pannucci MD, MS; Thomas Satterwhite MD
FIRST PUBLISHED: November 23, 2020 – The Journal of Sexual Medicine
Transgender women usually start their physical transition with estrogen therapy, which may be followed with surgical interventions, such as penile inversion vaginoplasty (PIV). However, there are concerns that estrogen therapy could raise a person’s risk for venous thromboembolism (VTE) during PIV surgery.
Some surgeons recommend discontinuing estrogen therapy before surgery, but evidence supporting this practice is limited.
Typically, patients undergoing PIV are at low risk for VTE based on the 2005 Caprini Score Thrombosis Risk Factor Assessment (“Caprini Score.”) Lower Caprini Scores indicate lower VTE rates, and scores less than 8 are considered to have “significantly decreased rates of VTE.”
Past research has suggested that stopping estrogen therapy before PIV would lower VTE risk “by a fraction of one percent.” However, discontinuing estrogen therapy could exacerbate gender dysphoria. As a result, healthcare professionals must weigh the benefits and risks of continuing or stopping estrogen therapy before PIV surgery.
The current study compared the incidence of 90-day postoperative VTE in transgender women undergoing PIV with or without estrogen cessation beforehand.
Materials and Methods
The retrospective pre-post study is based on data from a single surgeon’s PIV surgeries from 2014 to 2019.
Data included patient characteristics, hormone therapy details, operative outcomes, and complications including 90-day rates of VTE. Caprini Scores were also determined for each patient.
The primary outcome was the 90-day VTE rate.
Secondary outcomes were wound healing complications and psychiatric admissions after PIV.
Patients and Perioperative Care
A total of 178 patients were involved in the study. They were categorized into two groups as follows:
(P value =.782)
(P value =.011)
|From 2014 through 2018, patients stopped
all hormonal therapy for 2 weeks
|38.4 years||5.7 years||4|
|From 2019 on, patients continued estrogen
therapy through the perioperative period.
If estrogen dose was >6 mg preoperatively,
patients were instructed to halve that dose
for 2 weeks before surgery.
|32.0 years||5.4 years||3|
Based on Caprini Scores, all patients were assumed to be at low risk for VTE, with 97.2% having Caprini Scores of 6 or lower, “placing them in the low-to-moderate group for VTE risk.”
Outcomes and Complications
(P value = .208)
(P value = <.001)
(P value = <.001)
(P value = .166)
|Group 1||70.1%||2.2||14.1 months||0.0%|
|Group 2||54.1%||0.9||10.2 months||1.6%|
Rates of wound-healing complications were not different between the groups. Approximately 2.6% of patients in Group 1 required post-operative inpatient psychiatric care within 90 days of surgery. For Group 2, this rate was 3.3%. (P value for 90-day inpatient psychiatric care was .787) Patients needing psychiatric care had an average of 4.6 complications each.
This study population was at low risk for VTE, and continuing estrogen therapy did not appear to affect rates of 90-day symptomatic VTE. One patient developed deep vein thrombosis, which was “successfully managed with oral anticoagulation.”
However, it is still not clear to what extent stopping estrogen therapy before surgery would exacerbate gender dysphoria. Healthcare professionals and patients should thoroughly discuss the risks and benefits of each approach.
Group 2 had a lower overall complication rate. This result might be explained by the shorter follow-up period and the increased experience of the surgeon.
The need for inpatient psychiatric treatment was a concern. In addition, patients who required psychiatric care had a higher average complication rate (4.6 complications per patient) than those who did not.
Estrogen cessation “is a known psychological stressor” for transgender individuals, and further research in this area is warranted.
Several limitations were acknowledged:
- There was limited power to measure true differences in VTE risk based on estrogen continuation. Additional studies with a larger number of subjects might have greater power.
- Information on confounding factors was as follows: History of tobacco use was different for the two groups, but this difference was not statistically significant. Cotinine testing was not performed on all patients. Information on other hormonal therapies was not available.
“The study. . . supports that perioperative estrogen therapy continuation in low-risk patients may not substantially increase VTE risk. As estrogen cessation may promote gender dysphoria exacerbation, surgeons should engage patients in an active pre-operative discussion regarding the magnitude of the benefits and risks of estrogen discontinuation.”